Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 12, 2018, 1:22 AM MST for Coconino County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 1:22 AM MST (08:22 UTC)
- Expired
- Jul 12, 2018, 4:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 147 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:00 AM MST | FLASH FLOOD | 1 N Supai, AZ | STREAM GAUGE AT SUPAI SHOWED A RAPID 4 FT RISE ON HAVASU CREEK AT 2 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WGUS55 KFGZ 120822
FFWFGZ
AZC005-121115-
/O.NEW.KFGZ.FF.W.0004.180712T0822Z-180712T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
122 AM MST THU JUL 12 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 415 AM MST
* At 120 AM MST, Doppler radar indicated thunderstorms producing
heavy rain along the Havasu Creek and Hualapai Canyon drainages,
leading into Supai. Up to one inch of rain has already fallen in
some areas, especially just south of Supai. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Hualapai Hilltop, Supai and Havasupai Reservation.
This includes the following streams and drainages...Pasture Wash...
Little Coyote Canyon...Havasu Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3628 11280 3630 11279 3630 11277 3633 11275
3632 11273 3632 11272 3634 11273 3635 11271
3610 11257 3612 11283
$$
JJ2 follow-up statements
514
WGUS75 KFGZ 120945
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
245 AM MST THU JUL 12 2018
AZC005-121115-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-180712T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
245 AM MST THU JUL 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR
COCONINO COUNTY...
At 200 AM MST, a stream gauge in Supai reported a rapid rise to 19.7
feet with flood stage at 17 feet. Flash flooding is ongoing. Heavy
rain has ended with only light rain expected through 4 AM MST.
Some locations that will experience flooding include...
Supai and Havasupai Reservation.
This includes the following streams and drainages...Pasture Wash...
Little Coyote Canyon...Havasu Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
At a stream level of 17 feet...minor flooding will occur. Foot
bridges will be washed out in Supai Campground. Some campsites will
be flooded. Campers may be stranded in portions of the campground.
&&
LAT...LON 3628 11280 3630 11279 3630 11277 3633 11275
3632 11273 3632 11272 3634 11273 3635 11271
3610 11257 3612 11283
$$
JJ523
WGUS75 KFGZ 121117
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
417 AM MST THU JUL 12 2018
AZC005-121126-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-180712T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
417 AM MST THU JUL 12 2018
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY HAS EXPIRED...
Flood waters have receded along Havasu Creek in the Supai area.
Flooding is no longer expected to pose a threat.
LAT...LON 3628 11280 3630 11279 3630 11277 3633 11275
3632 11273 3632 11272 3634 11273 3635 11271
3610 11257 3612 11283
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 8:50 PM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 11, 8:50 PM MST, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 850 PM MST Wed Jul 11 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through the coming weekend, with daily rounds of showers and thunderstorms. && .UPDATE... Minor changes to the forecast to take into account current satellite, radar, and ground observations. Short term models continue to show precipitation continuing into the overnight hours. Will let the current flash flood watch stand due to the very rainfall rate efficient environment. Slow moving storms, continue to develop and work their way across the area. Cloud top temperatures are generally beginning to decrease across the area, however the strongest storms currently located in Southern Yavapai county continue to find areas that have not seen significant storm activity so far to day and continue to have vigorous updrafts as noted by the cold overshooting tops detected by IR channels. These stronger storms will continue to threaten flash flood prone areas, and overnight products may become necessary. As storm activity decreases overnight, cloud cover should remain in place through the morning hours that could impact initiation timing for the onset of tomorrows convection. Despite the possible delay to initiation, another active monsoon day is anticipated. && .PREV DISCUSSION /216 PM MST/... A very moist monsoonal surge continues to move into the area today. Precipitable water amounts from this mornings upper air soundings show nearly an inch of precipitable water in Flagstaff with amounts approaching 2 inches down in the Phoenix area. Additional moisture is forecast to move into the area creating even more efficient heavy rain producing storms this afternoon and evening. An interesting wrinkle in today's forecast is the development and movement of a mesoscale convective vortex associated with an overnight mesoscale convective complex in Sonora, Mexico. This additional source of vorticity aloft could help promote storm growth later today as it moves through the lower elevation deserts to the south. Because of the aforementioned potential, a flash flood watch is in effect through late this evening for Yavapai County and Northern Gila county because of the enhanced threat of flash flooding. Areas of particular concern include water recreation areas across Yavapai and Gila counties, along with low water crossings and fire scars in the watch area. Further north along the rim widespread convection is already ongoing with slow moving storms producing significant amounts of rain. Thankfully these storms remain relatively small, pulse storms. This type of storm formation is helping mitigate flash flood potential due to the small area of impact and short lived nature of these storms currently forming on the high country. Generally speaking storm motion will continue to be light and to the northwest, with a more northerly push expected as the evening goes on. Continuing Thursday through early next week...Monsoon moisture will remain across Arizona with medium to high grade monsoon activity will continue each day. && .AVIATION...For the 06Z package...Mostly VFR conditions and light variable winds across northern Arizona. Areas of MVFR/IFR conditions will occur near areas of rain showers and thunderstorms. Expect areas of slow moving showers and thunderstorms first developing over higher terrain after 16Z, becoming widespread during the afternoon and decreasing after 03Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous afternoon and evening showers and thunderstorms will continue through the forecast period. Daytime relative humidity values ranging from 25 to 45 percent, with good overnight recovery from 80 to 100 percent. Expect generally light winds, except near storms or associated with outflows. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 2 AM MST Thursday FOR AZZ008-018-037. && PUBLIC...Suk AVIATION...DB FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:37 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 11, 7:36 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 11, 7:55 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.